Problems with Vyvanse

Visitor (not verified)
anonymous user
Registered: 12-31-1969
Problems with Vyvanse
6
Sun, 07-01-2012 - 8:00pm

Hello. I am looking for some answers about this medication. My 6 year old son was recently diagnosed with ADHD and put on Vyvanse. The day that he started taking it, we noticed a huge difference. I am happy with it so far except for the negative effects it has on him. The day he started taking it, he started doing this thing with his mouth where he is constantly moving it side to side (almost like grinding his teeth) and keeps sticking his tongue out and moving it side to side. He has NEVER done this before. As a matter of fact, he did it all day after taking the medication but the next morning, after it had worn off, he wasn't doing it at all. At least until I gave him another pill and shortly after, it started again. He said that he can't stop doing it and has tried.

Is this normal? I am thinking about calling his doctor tomorrow morning and asking what I should do. Any advice?

 

Also, he keeps complaining that his legs feel "tired". He said that they don't hurt, they just don't "want to move", although he is not having any problems getting up and moving. I also noticed that today, all he did ALL day is sit on the floor and sort his crayons and organize them by color. Then, he would mess them up, make shapes with them, then put them back in order, something that he has never done. Seriously, he did this for 4 hours. NOT like him AT ALL!

 

Advice? Thank you!

iVillage Member
Registered: 06-03-2011
Mon, 10-08-2012 - 3:50pm
I realize this is a very late response but I want to offer what I know, in case others are searching. I taught in a special program for children with behavior issues for 8 years. I worked with children with ADHD for 15 years. I am also the parent of a teen who has ADHD. The repetitive movements you are talking about are tics - repetitive motor movements. This is very serious and nothing to overlook. Many doctors I was involved with for students in my classroom, would ask me to report to them immediately if the tics appeared. They would then take the child off of it immediately. The way I understand it, this side-effect will occur in children who have a predisposition to tics. If you have a close family member who has tics or Tourettes Syndrome, it is not recommended that you use a stimilant medication at all. The stimulant itself doesn't cause the tic, but it can bring them out if there is a genetic predisposition toward them.

One student I had was on a medication for only a week and developed tics where he screwed his face up and scrunched his shoulder toward his ear. He was taken off of the medication but the tics continued for months - the doctor actually put him on medication for the tics. By the end of the school year, he was still having the tics and his shoulder and neck were so involved that he was in physical therapy. So, it's nothing to just brush off.

That's my experience, but please, if your child develops repetitive movements (tics), contact your doctor right away.
Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Wed, 10-03-2012 - 1:04pm
My son never got headaches on Vyvanse, that can't be too pleasant for your daughter if she's getting them so often :smileysad:

iVillage Member
Registered: 11-19-2010
Re: Problems with Vyvanse
Wed, 10-03-2012 - 12:06am

What about the headaches? Do they eventually stop or is this a side affect my daughter has to deal with? Did any or you or your kids have headache issues?

On the Vyvanse my daughters appetite isn't too good.  But for he right now I am not concerned about weight loss.  She is a bit overweight and I will just make sure she eats more snacks throughout the day as best I can.  I also make sure she eats a good breakfast, her doctor stressed this since she may not feel hungry or want to eat the most part of the day.  

I sure can tell when this stuff wears off.  It's like she is bouncing off the walls practically.  She isn't sleeping too good that last couple of nights either.  She takes her pill at about 7am, you'd think it would have worn off by then.  She hasn't exhibitied any tics, yet.

Photobucket
Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Tue, 07-31-2012 - 12:19pm
We've tried the full fat milk, but it doesn't agree with his stomach at all. Instead, we do a protein shake made from Carnation breakfast and whey protein powder. He doesn't eat yogurt, but that's a good suggestion. I encourage a lot of snacking, he loves peanut butter and cheese. It doesn't help that he's a picky eater, so I make sure to have a good supply of what he likes to eat.

At his last appointment, he gained another 4 pounds, but also put on another inch. At least we know that the meds have stunted his growth at all.

Thanks for the suggestions!